Alert archive / Wyoming / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 23, NWS Riverton, WY

July 18, 2003Natrona County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at Jul 18, 2003, 5:17 PM MDT for Natrona County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2003, 5:17 PM MDT (23:17 UTC)
Expired
Jul 18, 2003, 6:00 PM MDT
In force
43 min
Issued by
NWS Riverton, WY
Area
Counties, with a storm outline in the text

County Natrona County, WY

The radar

The Riverton/Lander radar (KRIW), 164 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 11.3 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2003-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2003-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-292 J/kg
Mixed-layer LCL
2525 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS55 KRIW 182317
SVRRIW
WYC025-190000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
516 PM MDT FRI JUL 18 2003

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL NATRONA COUNTY IN CENTRAL WYOMING

* UNTIL 600 PM MDT

* AT 516 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHWEST OF MILLS...OR ABOUT 13 MILES
  NORTHWEST OF CASPER...MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES WEST OF MILLS AROUND 530 PM MDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH
IN DIAMETER.
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS OF 60 MILES AN
HOUR.

DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN AND FREQUENT LIGHTNING 
ARE LIKELY WITH THIS STORM. TAKE COVER NOW IN A STURDY BUILDING AND 
STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4300 10644 4296 10668 4255 10659 4260 10627

$$

SKRBAC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 1:30 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Jul 18, 1:30 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
130 PM MDT FRI JUL 18 2003

.TONIGHT THROUGH MONDAY NIGHT...
HIGHER LOW LEVEL RH HAS ARRIVED ON EASTERLY FLOW FOR MOST LOCATIONS.
GOOD UPPER LEVEL SUBTROPICAL MOISTURE PLUME WRAPPING AROUND UPPER
HIGH ACROSS CO. PWATS IN CENTRAL AND EAST APPROACHING 1 INCH.
INSTABILITY CONTINUES TO INCREASE WITH HEATING AND SCATTERED TSRA
ON GOING. HAVE INCREASED POPS MOST AREAS FOR EVENING CONVECTION AND
LINGERED ISOLATED ALL NIGHT AS ACTIVITY HAS PERSISTED LAST 2 NIGHTS
INTO OVERNIGHT HOURS. POTENTIAL HAS INCREASED FOR MEASUREABLE
PRECIP. NOT A LOT OF CHANGE FOR WEEKEND AS UPPER HIGH REMAINS
ANCHORED NEAR 4-CORNERS AREA AND DISTURBANCES RIDING OVER TOP OF
RIDGE INTO WY. HAVE CONTINUED TREND OF MAINLY LATE DAY
THUNDERSTORMS. HAVE TRENDED MAX TEMPS DOWN SLIGHTLY GIVEN MORE
MOISTURE/CLOUDS/PRECIP.

.TUESDAY THROUGH FRIDAY...
UPPER HIGH REMAINS ANCHORED ACROSS THE SOUTHWEST US THROUGH EXTENDED
PERIOD. SYSTEMS TOPPING RIDGE TO THE NORTH WILL NEED TO BE MONITORED
FOR EHANCED CONVECTION AT TIMES. WOULD ANTICIPATE MOST OF ACTIVITY
REMAINING EAST OF AREA...SO POPS NOT WORTH MENTION AT THIS POINT.
WILL MAINTAIN DRY AND HOT FORECAST.

.RIW...NONE.

FRIEDERS
Hazardous weather outlook, Jul 18, 5:27 AM MDT, 11 hours 50 minutes before
WYZ001>020-022>030-191300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
527 AM MDT FRI JUL 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 12:43 PM MDTSevere Thunderstorm WarningRIWNatrona62 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.